Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

March 29, 1998Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 29, 1998, 1:13 AM CST for Charles Mix County, Gregory County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 1:13 AM CST (07:13 UTC)
Expired
Mar 29, 1998, 1:45 AM CST
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Gregory County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS1 KFSD 290715 RRA
SVRFSD
SDC023-053-290745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  SOUTHEASTERN GREGORY COUNTY IN SOUTHCENTRAL SOUTH DAKOTA

* UNTIL 145 AM CST
 
* SOME AREAS AFFECTED
  FT RANDALL               AROUND 118 AM CST
  PICKSTOWN                AROUND 120 AM CST
  MARTY                    AROUND 120 AM CST
  LAKE ANDES               AROUND 125 AM CST
  RAVINIA                  AROUND 130 AM CST
  WAGNER                   AROUND 135 AM CST

* AT 112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 14 MILES SOUTH OF LAKE ANDES  OR 4 MILES
  SOUTH OF FT RANDALL MOVING NORTHEAST AT 40 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:30 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 28, 8:30 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CST SAT MAR 28 1998

ATTM...NO CHANGES TO ZONES EXPECTED AND WL LET NOWCASTS HANDLE DETAILS.
CURRENT SFC GEOSTROPHIC WNDS AND 21Z RUC RUN SUPPORT STRONG LOW LVL JET
PUSHING THROUGH PLAINS AND BRINGING PLENTY OF WAA AND EVENTUALLY
MOISTURE FOR WIDESPREAD PCPN IN RGN. 21Z RUC RUN HINTS THAT MOST OF THE
PCPN WL STAY ALONG AND S OF SRN CWA BORDER. HOWEVER...EVEN IF THIS IS
THE SCENERIO...SHOULD STILL HAVE SCATTERED SHOWERS IN AREA FOR MOST
PLACES TO MEASURE TNGT.

WL ALSO NEED TO BEGIN MONITORING RIVERS CLOSELY THE NXT COUPLE DAYS
WITH PAST DAYS OF RAINFALLS AND POTENTIAL FOR MORE.

.FSD...NONE

B RUBY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:37 AM CSTSevere Thunderstorm WarningFSDLake23 min
Mar 29, 4:10 AM CSTSevere Thunderstorm WarningFSDMoody30 min
Mar 29, 1:48 PM CSTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.